Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 42, NWS Huntsville, AL

July 10, 2003Jackson County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 10, 2003, 5:36 PM CDT for Jackson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 5:36 PM CDT (22:36 UTC)
Expired
Jul 10, 2003, 8:30 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 15 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1671 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 102235
FFWHUN
ALC071-110130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 PM CDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 830 PM CDT

* AT 536 PM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS   
PRODUCING VERY HEAVY RAINFALL MOVING INTO WESTERN JACKSON COUNTY. 
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH 
THESE STORMS. IN ADDITION...RADAR INDICATES ADDITIONAL STORMS WILL 
MOVE ACROSS THE AREA THROUGH 8 PM. PROLONGED HEAVY RAIN WILL PRODUCE 
FLASH FLOODING ACROSS JACKSON COUNTY THIS EVENING.

* SOME LOCATIONS AFFECTED INCLUDE...
  SCOTTSBORO...SKYLINE...TRENTON...DUTTON AND STEVENSON

DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN 
RAPIDLY INCREASE. NEVER ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR 
FOOT. MOVE TO HIGHER GROUND

LAT...LON 3497 8627 3464 8630 3463 8613 3451 8607
          3487 8560 3500 8564

$$
2 follow-up statements
000 
WGUS74 KHUN 110016
FFSHUN
ALC071-110130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
716 PM CDT THU JUL 10 2003

...A FLASH FLOOD WARNING CONTINUES FOR JACKSON COUNTY UNTIL 830 PM 
CDT...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVIEST RAIN HAS MOVED EAST OF JACKSON COUNTY. BUT A FEW MORE 
SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT HOUR. 
ADDITIONAL RAINFALL FROM THESE SHOWERS...AND RUNOFF FROM PREVIOUS 
ACTIVITY WILL CONTINUE A THREAT FOR FLASH FLOODING. FLOODING OF LOW 
LYING AND POOR DRAINAGE AREAS WILL CONTINUE.

SOME CITIES AFFECTED THROUGH 845 PM CDT INCLUDE...
   SCOTTSBORO...WOODVILLE... STEVENSON...AND SKYLINE.

FLOODING IN MOUNTAINOUS AREAS IS ESPECIALLY DANGEROUS. HEAVY 
RAINFALL...EVEN IN THE DISTANT CAN CREATE SUDDEN FLOWS CAPABLE OF 
OVERTAKING THOSE DOWNSTREAM OF FLOOD WATERS. MOVE TO HIGHER GROUND 
TO ESCAPE FLOOD WATERS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. 

PLEASE REPORT INCIDENTS OF HAZARDOUS WEATHER TO THE NEAREST LAW 
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN HUNTSVILLE.

LAT...LON 3460 8617 3460 8632 3500 8633 3500 8561
          3485 8558 3458 8585 3447 8600

$$ 

RSB
000 
WGUS74 KHUN 110133 CCA
FFSHUN
ALC071-110145-

FLASH FLOOD STATEMENT...CORRECTED HEADER REMOVED MARSHALL CNTY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
832 PM CDT THU JUL 10 2003

...THE FLASH FLOOD WARNING FOR JACKSON COUNTY HAS BEEN ALLOWED TO 
EXPIRE...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL HAD ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS 
THREAT OF FLOODING IS ENDING. THEREFORE THE FLASH FLOOD WARNING IS 
BEING ALLOWED TO EXPIRE.

PLEASE REPORT INCIDENTS OF HAZARDOUS WEATHER TO THE NEAREST LAW 
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN HUNTSVILLE.

STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.

LAT...LON 3460 8608 3461 8637 3493 8633 3500 8561
          3483 8557 3461 8584 3447 8608

$$ 

RSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:20 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 10, 2:20 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT THU JUL 10 2003

SHOWERS AND STORMS HAVE RAPIDLY DEVELOPED TODAY AS AN UPPER LEVEL
TROUGH ENHANCES THE INSTABILITY AND DEEP MOISTURE OVER THE AREA. AT
TIMES SKIES HAVE BEEN ALMOST CLEAR...BUT AT OTHER TIMES CLOUDY SKIES
HAVE PREVAILED. CLOUDS SHOULD (AGAIN) INCREASE AS THE AFTERNOON
PROGRESSES WITH COVERAGE OF SHRA/TSRA ALSO INCREASING.

.SHORT TERM...
IN THE IMMEDIATE SHORT TERM...THE FORECAST IS TRICKY. HOW FAR WILL
THIS AXIS GET THROUGH THE AREA...AND WILL THERE BE SHRA BEHIND IT?
TONIGHTS POPS ARE TO BE BASED ON RADAR TRENDS...BUT ARE LIKELY TO
BE AT OR ABOVE GUIDANCE. TOMORROWS POPS WILL BE TRENDED ONLY
SLIGHTLY HIGHER THAN THE PREVIOUS FORECAST...WITH CHC POPS EAST AND
SOUTH AND SLT CHC ELSEWHERE. POPS IN THE NORTHWEST WILL NOT BE
STATED IN ZONES.

WILL LEAVE FRIDAY NIGHT DRY. ETA BRINGS OUT QUITE A BIT OF PRECIP ON
FRIDAY NIGHT...BUT AS THIS MODEL IS THE OUTLIER AT THE MOMENT...WILL
LEAVE DRY WITH A 15 POP. AM GOING TO ADD SLIGHT CHANCE POPS ON
SATURDAY. THE ATTENDANT FRONT IS STILL TO OUR NORTH...SO I CANT
RULE OUT A STRAY SHRA/TSRA. AGAIN...SOME OF THE MODELS BRING OUT A
LOT OF PRECIP...SO STAY TUNED.

THE FRONT FINALLY GETS INTO THE FORECAST AREA ON SUNDAY AS THE U/L
TROF SETS UP AND PUSHES IT THROUGH. WE WONT SEE MUCH AIRMASS CHANGE
(DO WE EVER IN JULY??) AND WILL HOLD IN THE CURRENT CHANCE POPS.

.EXTENDED...
TYPICAL SUMMERTIME WEATHER IS EXPECTED WITH HIGHS AND LOWS NEAR
CLIMATOLOGY...AND AT LEAST A CHANCE OF RAIN EACH DAY. LITTLE UPPER
LEVEL PATTERN CHANGE IS EXPECTED AS STRONG U/L RIDGE BUILDS OVER THE
SOUTHWEST CONUS.

.PRELIM DIGITS...(FIRST PERIOD POPS VERY PRELIM)
QUAD CITIES  72/87/66/87/68/85  511223
HUNTSVILLE   71/86/67/89/68/85  621223
FORT PAYNE   71/85/65/90/67/86  841223
CULLMAN      72/88/68/91/69/87  841223

.HUN...NONE.

23/JE
Hazardous weather outlook, Jul 10, 11:25 AM CDT, 6 hours 11 minutes before
ALZ001>010-016-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 AM CDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

AN APPROACHING UPPER LEVEL STORM SYSTEM...ALONG WITH A VERY MOIST AND
UNSTABLE ATMOSPHERE...WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME
SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. IN
ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL MAY POSE A HAZARD WITH ANY STORMS THAT DEVELOP TODAY.

THE MOST LIKELY AREA FOR SEVERE WEATHER INITIALLY WILL BE NORTHWEST
ALABAMA DURING THE AFTERNOON PEAK HEATING...THEN SHIFTING EASTWARD
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED LATER THIS AFTERNOON.

CBD

In the hours before

Special weather statement, Jul 10, 4:15 PM CDT, 1 hour 21 minutes before
ALZ006-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 PM CDT THU JUL 10 2003

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...STRONG WIND
GUSTS AND VERY HEAVY RAIN IN MADISON COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS MADISON
COUNTY THROUGH 5 PM.  LOCATIONS IN THE PATH INCLUDE...HARVEST...
MADISON...HUNTSVILLE AND MOORES MILL. WIND GUSTS UP TO 45 MPH AND
RAINFALL RATES UP TWO INCHES PER HOUR ARE LIKELY WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE A HAZARD FOR THOSE
OUTDOORS THIS AFTERNOON. MOTORISTS SHOULD BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS DURING THE AFTERNOON COMMUTE.

CBD
Special weather statement, Jul 10, 4:55 PM CDT, 41 minutes before
ALZ009-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 PM CDT THU JUL 10 2003

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...STRONG WIND
GUSTS AND VERY HEAVY RAIN IN JACKSON COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS MADISON
COUNTY THROUGH 6 PM.  LOCATIONS IN THE PATH INCLUDE...SKYLINE...
HYTOP...STEVENSON AND ESTILLFORK. WIND GUSTS UP TO 40 MPH AND
RAINFALL RATES UP TWO INCHES PER HOUR ARE LIKELY WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE A HAZARD FOR THOSE
OUTDOORS THIS AFTERNOON....AND MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON THE ROADWAYS.

CBD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:59 PM CDTSevere Thunderstorm WarningHUNLimestone31 min
Jul 10, 4:24 PM CDTSevere Thunderstorm WarningHUNMadison36 min
Jul 10, 5:27 PM CDTFlash Flood WarningHUNMadison93 min

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.